Texas, 2018Wildfire in Texas, January 22 to 23, 2018
January 22 to 23, 2018 · NWS FWD · 6 events in 4 counties and zones
Dry and windy conditions behind a cold front led to elevated fire danger on Monday January 22, resulting in several grass fires across North Texas.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dry and windy conditions behind a cold front led to elevated fire danger on Monday January 22, resulting in several grass fires across North Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 22, 6:07 AM CST, 4 hours 53 minutes earlier.
Area forecast discussion, Jan 22, 6:07 AM CST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
607 AM CST Mon Jan 22 2018
.AVIATION...
VFR through tonight with only a few high clouds. A west to
northwest wind will prevail today at sustained speeds between 12
and 16 knots along with some gusts near 30 knots. There may be a
brief period later this morning when the wind gets a bit stronger
across the Metroplex TAF sites. However, the pressure gradient
will slowly relax through the afternoon and wind speeds will
decrease. There should be enough of a northerly component to the
wind that crosswinds on north/south oriented runways will not be a
major issue.
79
&&
.SHORT TERM... /Issued 356 AM CST Mon Jan 22 2018/
/Today and Tonight/
Drier and slightly cooler air will filter into the region today
behind a cold front. The surface pressure gradient will slowly
decrease through the day as a deep surface low moves from eastern
Kansas to Iowa. There will be a period this morning through early
afternoon where the wind across the northern half of the CWA will
approach wind advisory criteria, but it will be marginal and
relatively brief so have opted not to issue a wind advisory at
this time.
The breezy and dry conditions will elevate the fire threat across
about the western half of the region this afternoon, but it looks
like critical fire weather conditions will not occur since the
strongest winds will not coincide with the driest part of the day.
We still anticipate some fire starts today, but fire spread
should be limited. We will issue a Grass Fire Danger Statement
generally west of a line from Gainesville to Hillsboro where fire
starts will be most likely.
Cold air advection today will be offset by full sun and some
downslope wind component so afternoon highs should still reach the
upper 50s to lower 60s. Temperatures tonight will cool quickly
with a decreasing wind, a clear sky and some cold air advection.
Lows tonight will range from the upper 20s in the northwest to the
middle 30s in the east and southeast.
79
&&
.LONG TERM... /Issued 356 AM CST Mon Jan 22 2018/
/Tuesday through Sunday/
The upper flow will become zonal and somewhat detached across the
southern states Tuesday and Wednesday which will keep the weather
quiet across the region. High temperatures will be near or above
seasonal normals, but since Gulf moisture will remain cut off,
overnight temperatures will still drop into the 30s.
Gulf moisture will steadily increase across the region Thursday
as a shortwave approaches from the west and a surface trough
develops across the Northern and Central High Plains. This will
result in a subtle warmup that will be most noticeable Thursday
night. A few showers will also be possible early Friday morning
when a weak shortwave translates east across the state.
Better moisture return is expected Friday ahead of another
fast moving shortwave. Increasing large scale lift and some mid
level destabilization will result in a slightly better chance of
showers and even a few thunderstorms Friday and Friday night.
The shortwave will move east of the region Saturday which will
open the door to a cold front. Lift along and just behind the
cold front will bring additional showers and some thunderstorms
followed by drier and cooler air Saturday night through Sunday.
Since this will be a fast moving system, rainfall amounts should
be relatively light and the potential for severe weather appears
low.
The cold front will cool temperatures back closer to seasonal
normals with lows Saturday night in the 30s and highs Sunday in
the lower and middle 50s.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 61 35 59 34 61 / 0 0 0 0 0
Waco 63 31 61 31 62 / 0 0 0 0 0
Paris 56 33 55 32 59 / 0 0 0 0 0
Denton 58 31 58 30 61 / 0 0 0 0 0
McKinney 58 32 57 30 59 / 0 0 0 0 0
Dallas 59 36 59 35 60 / 0 0 0 0 0
Terrell 59 34 57 32 59 / 0 0 0 0 0
Corsicana 60 35 59 33 61 / 0 0 0 0 0
Temple 63 31 62 31 61 / 0 0 0 0 0
Mineral Wells 60 30 60 30 62 / 0 0 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
79/25
Hazardous weather outlook, Jan 22, 4:08 AM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
408 AM CST Mon Jan 22 2018
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
408 AM CST Mon Jan 22 2018
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Today and Tonight.
There is an elevated threat for grass fires this afternoon along and
west of a line from Gainesville to Hillsboro due to dry and breezy
conditions.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Isolated thunderstorms are possible across most of the region Friday
and Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Denton
- When
- January 22, 11:00 AM CST to 2:00 PM CST
- Where
- Denton forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.205, -97.117 (the zone’s center; the record gives no point)
Denton Fire and Rescue reported a 200 acre wildfire near the Highway 377 and Cross Timbers intersection in the city of Roanoke, TX.
Wildfire, Grayson
- When
- January 22, 12:00 PM CST to 2:00 PM CST
- Where
- Grayson forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Fire and Rescue reported a wildfire of 14.5 acres just east of Highway 377 between the cities of Gordonville and Sandusky.
Wildfire, Leon
- When
- January 22, 1:00 PM CST to 3:00 PM CST
- Where
- Leon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.297, -95.996 (the zone’s center; the record gives no point)
Leon County Emergency Management reported a wildfire of 28 acres approximately 6 miles southwest of the city of Oakwood, TX.
Wildfire, Anderson
- When
- January 22, 3:00 PM CST to 5:00 PM CST
- Where
- Anderson forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.813, -95.653 (the zone’s center; the record gives no point)
Fire and Rescue reported a wildfire of 35 acres approximately 4 miles southeast of the city of Palestine, TX.
Wildfire, Anderson
- When
- January 22, 3:00 PM CST to 7:00 PM CST
- Where
- Anderson forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.813, -95.653 (the zone’s center; the record gives no point)
Fire and rescue reported that 200 acres had burned approximately 4 miles southeast of the city of Alvord, TX.
Wildfire, Denton
- When
- January 22, 6:00 PM CST to January 23, 6:00 PM CST
- Where
- Denton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.205, -97.117 (the zone’s center; the record gives no point)
Emergency management reported that 1,000 acres had burned near Willow Park.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, January 22, 20182 injured · $60,000 · EF1 · 3 events
- Strong Wind in Kentucky, January 22, 2018$22,000 · 22 events
- Hail and Damaging Winds in Ohio, January 22, 2018$29,000 · 50 kt wind · 11 events
- Strong Wind in Illinois, January 22, 2018$19,000 · 19 events
- Winter Weather in California, January 22 to 23, 20181 injured · $20,000 · 1 event
- Blizzard in Nebraska, January 22, 201823 events
- Blizzard and Winter Storm in Minnesota, January 22 to 23, 201821 events
- Tornado and Damaging Winds in Louisiana, January 22, 2018$22,000 · EF0 · 3 events
- Tornado in Texas, January 22, 2018$20,000 · EF0 · 1 event
- Hail and Damaging Winds in Indiana, January 22, 2018$17,000 · 52 kt wind · 4 events
- Blizzard and High Wind in Nebraska, January 22, 201852 kt wind · 14 events
- Winter Storm and Winter Weather in Michigan, January 22 to 23, 201814 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735498, 735499, 735500, 735501, 736206, 736511.